question-icon

Hi Dr. Seikhoo: This weekend marked my first full week

default
Posted on Tue, 19 Feb 2019
Question: Hi Dr. Seikhoo:

This weekend marked my first full week with tianeptine sulfate, 15 mgs Nardil, 100mgs lamictal. I thought I would have a clearer sense of where to go from here (continue discontinuation of Nardil or increase my dose) but I do not.

The irritability with clients and family members has been increasing: My thoughts are racy during day and sleep (I feel like three voices are talking in my head all night and there is a feeling of dread) and I wake up angry, fractured thinking, and directionless, and sad. I continue to have problems with verbal communications, my sex drive was increasing before the tianeptine but have dropped. I also feel a little more anger and daily headaches since starting the tianeptine.

The irritability, concentration problems, and meanness with clients was definitely a problem before taking any medications. It is detrimental to my family and client relationships, and I feared it would return when I stopped the Nardil (It helped tremendously). This is the most important issue to me right now. These people can sense my anger and are becoming afraid of me.

I may be incorrect but I feel the "three streams of thought going through my head" especially at night; the anger, loss of sexual interest, and headaches have increased on the tianeptine.

I find the confusion, mood, and anger gets less somewhat better if I take the smallest bit of ritalin (2.5 mgs) but my behaviour becomes impulsive again (drinking, smoking, avoiding people to go fishing). It does not seem like a good solution. Conversely, Modafinil now makes the spinning thoughts and anger a little worse.

This morning I didn't take the tianeptine sulfate to see if anything changed. Irritability was just as bad, and mood may be decreased, but the extreme busy thinking doesn't seem to have kicked in. Slightly improved sex drive.

I think I told you I would check in after one week of tianeptine to discuss a path forward.

Thank you for your help. My doctor is friendly and open to new ideas but has little experience and can't offer much insight. We had discussed total nardil discontinuation and then starting clomimpramine, but the more I read about it, it seems to have the same problems with apathy as an SSRI but with more physical side effects. I wish I had better options to go forward with.
doctor
Answered by Dr. Seikhoo Bishnoi (13 hours later)
Brief Answer:
Try to increase the dose of Tianeptine.

Detailed Answer:
Hello again, thanks for asking again

I don't think the racy thoughts, anger, irritability, fractured thinking, issues with clients, reduced sex drive are occurring due to Tianeptine. You have reduced the dose of Nardil and as we discussed even if very gradual dose reduction is done even then there are chances of mild withdrawal symptoms. These symptoms could be due to persisting anxiety or mood disturbance. But I don't think Tianeptine could cause such symptoms.

Switching to Clomipramine too is not a very good idea. The drug is a TCA drug and could cause mood disturbance like Nardil. Constipation, dry mouth, delayed ejaculation, reduced sex drive, sedation are seen even in low to medium doses. So going to Clomipramine is not a good idea.

Right now in my opinion you should focus on your current medicines only. Increase the dose of Tianeptine gradually and if needed ONCE A DAY (OD) formulations can be taken. You can use Lyrica on SOS basis too as we discussed in another thread. If you are not tolerating Modafinil then in that case its new derivative Armodafinil can be tried, which is safer in terms of side effects and has almost equal efficacy.

Thanks

Please don't hesitate to ask again for more clarifications.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Seikhoo Bishnoi (13 hours later)
typically small doses of serotonergic meds tend to make me somewhat irritable. I was angry at 20mgs of Nardil before I went up to 30 mgs, and when I tried to stay at 10 mgs celexa it was similar.

So this morning I omitted the Nardil in the morning and only took tianeptine 25 mgs and 100mg lamictal. Adding 2.5 mgs ritalin helps with the communication and focus. 5mgs of propranolol is helping with the agitation to some degree (strange effect, no?)

I will continue to ramp down on the Nardil and take half a pill before bed going forward.

Is it considered safe to take 50mgs of tianeptine sulfate per day, BID? I don't want to get in the territory of too much opiate activity and subsequent withdrawal problems.
doctor
Answered by Dr. Seikhoo Bishnoi (4 hours later)
Brief Answer:
Tianeptine is safe.

Detailed Answer:
Hello again

Small doses should not make symptoms worse but yes when the drug is started at low dose then rebound increase in restlessness is seen with most SSRIs especially during first two weeks of therapy. This is normal.

Propranolol even in 5 mg dose is helping in reducing anxiety and this is the reason you are seeing reduced agitation. The dose if needed can be increased to 10 mg.

Yes Tianeptine is safe at 50 mg dose. No need to get worried.

Thanks.

Please don't hesitate to ask again for more clarifications.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hi Dr. Seikhoo: This weekend marked my first full week

Brief Answer: Try to increase the dose of Tianeptine. Detailed Answer: Hello again, thanks for asking again I don't think the racy thoughts, anger, irritability, fractured thinking, issues with clients, reduced sex drive are occurring due to Tianeptine. You have reduced the dose of Nardil and as we discussed even if very gradual dose reduction is done even then there are chances of mild withdrawal symptoms. These symptoms could be due to persisting anxiety or mood disturbance. But I don't think Tianeptine could cause such symptoms. Switching to Clomipramine too is not a very good idea. The drug is a TCA drug and could cause mood disturbance like Nardil. Constipation, dry mouth, delayed ejaculation, reduced sex drive, sedation are seen even in low to medium doses. So going to Clomipramine is not a good idea. Right now in my opinion you should focus on your current medicines only. Increase the dose of Tianeptine gradually and if needed ONCE A DAY (OD) formulations can be taken. You can use Lyrica on SOS basis too as we discussed in another thread. If you are not tolerating Modafinil then in that case its new derivative Armodafinil can be tried, which is safer in terms of side effects and has almost equal efficacy. Thanks Please don't hesitate to ask again for more clarifications.